Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 196, NWS Springfield, MO

June 18, 1998Maries County, Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 18, 1998, 2:26 PM CDT for Maries County, Miller County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 2:26 PM CDT (19:26 UTC)
Expired
Jun 18, 1998, 3:00 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Maries County, MO, Miller County, MO

The radar

The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:30 PM CDTHail 0.88Brinktown, MO
Jun 18, 2:35 PM CDTHail 0.75Tuscumbia, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1617 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS1 KSGF 181927 RRA
SVRSGF
MOC125-131-182000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 300 PM CDT

* AT 223 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF
  PRODUCING LARGE HAIL THE SIZE OF GOLF BALLS.  THESE STORMS WERE
  LOCATED NEAR OSAGE BEACH AND EAST OF IBERIA AND WERE MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  AREAS BETWEEN OSAGE BEACH AND TUSCUMBIA IN MILLER COUNTY
  AREAS ALONG HIGHWAY 42 AND 133 IN MARIES COUNTY BY 240 PM

VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

RUNNELS/SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 AM CDT, 11 hours 56 minutes earlier.

Area forecast discussion, Jun 18, 2:30 AM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT THU JUN 18 1998

WELL...SFC ANLYS HAS DOUBLE BARROW SFC LOW WITH STRONGER LOW NR
FORT PIERRE NATIONAL GRASSLAND OF SD...AND THE SECOND NR CNK.
CDFNT ELONGATED FM DDC-TCC.  BIGGEST 24 HR DIFFERENCE IS DWPNT
INCR...UP 11 DEG FAH.  WITH THE INCR IN LLVL MSTR...THE
ATMOS HAS BECOME VERY UNSTABLE.  06Z ADAP IS -8 TO -10 OVR CWA ATTM.

DESPITE THE INSTABILITY...A 5-6 DEG CAP EXISTS.  HOWEVER...ELEVATED
CONVECTION HAS PERSISTED SINCE 330 PM YDY ACRS WRN AND NRN CWA.
JLN IS REPORTING A TRW WITH 050-070 BASE.  THESE ARE FORMING IN
FAVORABLE THETA E ADVECTION AND STRONG H8-H5 WIND FIELD.  PROFILERS
ARE QUITE IMPRESSIVE FOR 2ND STRAIGHT NIGHT.  500M-750M ARE DENOTING
50-65 KTS...AND KSGF 88D HAS 35-45KTS FM 020-030 FT.

FCST PROB OF PD...POPS...AND SVR THREAT...

00Z MODEL INITIALIZATION GIVES NOD TO AVN.  ETA IS TOO FAR S WITH PSN
OF H5 LOW OVR FE WARREN AFB OF WY.  DESPITE CAP...BELIEVE MID LEVEL
FORCING AND DAY TIME HEATING WL ERODE CAP AND ALLOW TRW TO FORM ALONG
& NR TO CDFNT AS IT SLOWLY CRAWLS TO THE E.  THIS ELIMINATES THE NGM
AND AWARDS THE PRIZE TO THE FAN.  MOST WORRIED ABOUT DAMAGING
WINDDS WITH MID LVL DRY AIR AS MAIN SVR WX THREAT.

RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES ONLY)

JLN/SE KS...WINDY AND WARM WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH AROUND 90.  SOUTH WIND 15 TO 30 MPH.

SGF...BREEZY AND WARM WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH 85 TO 90.  SOUTH WIND 15 TO 25 MPH.

VIH/AIZ...BREEZY AND WARM WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS...SOME COULD BE SEVERE.  HIGH NEAR 90.  SOUTH 15 TO 25 MPH.
UNO...BREEZY AND WARM WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH AROUND 90.  SOUTH WIND 15 TO 25 MPH.

CCF
SGF NB 088/068 090/069 089 24452
JLN NB 090/069 092/070 092 2454-
GORDON/JOHNSON

In the hours before

Local storm report, Jun 18, 12:24 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1224 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 AM    WARSAW                    MO    1 INCH HAIL
06/18/98   BENTON

0730 AM    6 SE WARSAW               MO    60 MPH TSTM GUST
06/18/98   BENTON                          SEVERAL TREES UPROOTED.
                                           REPORTED BY SHERIFF

0743 AM    4 W LINCOLN               MO    1 INCH HAIL
06/18/98   BENTON

0850 AM    NEOSHO                    MO    .75 INCH HAIL
06/18/98   NEWTON

0935 AM    PIERCE CITY               MO    .75 INCH HAIL
06/18/98   LAWRENCE

1015 AM    LAKEVIEW HGT              MO    2 INCH HAIL
06/18/98   BENTON

1025 AM    STOVER                    MO    .75 INCH HAIL
06/18/98   MORGAN

1143 AM    CASSVILLE                 MO    .75 INCH HAIL
06/18/98   BARRY
Local storm report, Jun 18, 12:24 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1224 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 AM    WARSAW                    MO    1 INCH HAIL
06/18/98   BENTON

0730 AM    6 SE WARSAW               MO    60 MPH TSTM GUST
06/18/98   BENTON                          SEVERAL TREES UPROOTED.
                                           REPORTED BY SHERIFF

0743 AM    4 W LINCOLN               MO    1 INCH HAIL
06/18/98   BENTON

0850 AM    NEOSHO                    MO    .75 INCH HAIL
06/18/98   NEWTON

0935 AM    PIERCE CITY               MO    .75 INCH HAIL
06/18/98   LAWRENCE

1015 AM    LAKEVIEW HGT              MO    2 INCH HAIL
06/18/98   BENTON

1025 AM    STOVER                    MO    .75 INCH HAIL
06/18/98   MORGAN

1143 AM    CASSVILLE                 MO    .75 INCH HAIL
06/18/98   BARRY
Special weather statement, Jun 18, 12:41 PM CDT, 1 hour 45 minutes before
MOZ055>056-066>068-077>079-088>090-094-182345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR THE
FOLLOWING COUNTIES...

BARTON COUNTY MO        BENTON COUNTY MO         CEDAR COUNTY MO
DADE COUNTY MO          GREENE COUNTY MO         HICKORY COUNTY MO
JASPER COUNTY MO        LAWRENCE COUNTY MO       MORGAN COUNTY MO
POLK COUNTY MO          ST. CLAIR COUNTY MO      VERNON COUNTY MO

WARM MOIST AIR MOVING NORTHWARD INTO WESTERN MISSOURI AHEAD OF A COLD
FRONT IS EXPECTED TO RESULT IN THE REDEVELOPMENT OF SEVERE STORMS
THIS AFTERNOON.

THE SEVERE THUNDERSTORM WATCH INCLUDES AREAS NORTH OF A COLUMBUS TO
JOPLIN TO SPRINGFIELD LINE AND WEST OF A SPRINGFIELD TO TUSCUMBIA
LINE.  THIS INCLUDES THE SPRINGFIELD...JOPLIN...NEVADA... PITTSBURG
AND FT SCOTT AREAS.

LARGE HAIL...STRONG GUSTY WINDS AND VERY HEAVY DOWNPOURS WILL BE
POSSIBLE WITH STORMS THROUGHOUT THE AFTERNOON.

RUNNELS
Special weather statement, Jun 18, 12:41 PM CDT, 1 hour 45 minutes before
MOZ055>056-066>068-077>079-088>090-094-182345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR THE
FOLLOWING COUNTIES...

BARTON COUNTY MO        BENTON COUNTY MO         CEDAR COUNTY MO
DADE COUNTY MO          GREENE COUNTY MO         HICKORY COUNTY MO
JASPER COUNTY MO        LAWRENCE COUNTY MO       MORGAN COUNTY MO
POLK COUNTY MO          ST. CLAIR COUNTY MO      VERNON COUNTY MO

WARM MOIST AIR MOVING NORTHWARD INTO WESTERN MISSOURI AHEAD OF A COLD
FRONT IS EXPECTED TO RESULT IN THE REDEVELOPMENT OF SEVERE STORMS
THIS AFTERNOON.

THE SEVERE THUNDERSTORM WATCH INCLUDES AREAS NORTH OF A COLUMBUS TO
JOPLIN TO SPRINGFIELD LINE AND WEST OF A SPRINGFIELD TO TUSCUMBIA
LINE.  THIS INCLUDES THE SPRINGFIELD...JOPLIN...NEVADA... PITTSBURG
AND FT SCOTT AREAS.

LARGE HAIL...STRONG GUSTY WINDS AND VERY HEAVY DOWNPOURS WILL BE
POSSIBLE WITH STORMS THROUGHOUT THE AFTERNOON.

RUNNELS
Special weather statement, Jun 18, 1:00 PM CDT, 1 hour 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 18 1998

...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS AND WEST CENTRAL TO
CENTRAL MISSOURI THIS AFTERNOON AND EVENING...

THE STRONGEST STORMS CONTINUE TO DEVELOP AND MOVE THROUGH CENTRAL
MISSOURI.  HOWEVER...STRONG STORMS HAVE REDEVELOPED IN SOUTHWESTERN
MISSOURI AND WERE MOVING THROUGH THE SPRINGFIELD TO MARSHFIELD AREA.
THESE STORMS SHOULD MOVE TOWARD THE LEBANON TO TUSCUMBIA AREA.  THESE
STORMS HAVE A HISTORY OF SMALL HAIL AND GUSTY WINDS.

THE AREAL COVERAGE AND INTENSITY OF THESE STORMS HAVE DECREASED SINCE
THIS MORNING. EXPECT THESE STORMS TO BUILD AS THEY MOVE INTO CENTRAL
MISSOURI WITH LARGE HAIL AND DAMAGING WINDS. OTHER STORMS SHOULD
DEVELOP AND MOVE THROUGH THE OZARKS...GENERALLY EAST OF A GALENA TO
SPRINGFIELD TO CAMDENTON LINE.

THIS AFTERNOON THE FRONTAL BOUNDARY IN EASTERN KANSAS WILL MOVE EAST
INTO SOUTHWEST MISSOURI.  WITH THE STRONG MOISTURE CONVERVENGE AND
FRONTAL LIFT MOVING INTO THE ALREADY UNSTABLE AIR...EXPECT SEVERE
THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS TO PROGRESS FROM
EASTERN KANSAS THROUGH THE OZARKS. MOST OF THE ACTIVITY SHOULD END
AFTER MIDNIGHT WITH GRADUALLY CLEARING SKIES.

SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY TUNED FOR FURTHER UPDATES.

DUSTY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:04 AM CDTSevere Thunderstorm WarningSGFBenton36 min
Jun 18, 7:39 AM CDTSevere Thunderstorm WarningSGFBenton36 min
Jun 18, 8:42 AM CDTSevere Thunderstorm WarningSGFNewton33 min
Jun 18, 9:09 AM CDTSevere Thunderstorm WarningSGFLawrence51 min
Jun 18, 9:14 AM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Jun 18, 9:20 AM CDTSevere Thunderstorm WarningSGFDade, Jasper50 min
Jun 18, 9:55 AM CDTSevere Thunderstorm WarningSGFBenton50 min
Jun 18, 10:02 AM CDTSevere Thunderstorm WarningSGFLawrence33 min
Jun 18, 10:17 AM CDTSevere Thunderstorm WarningSGFMorgan48 min
Jun 18, 11:03 AM CDTFlash Flood WarningSGFMorgan3 hr
Jun 18, 11:30 AM CDTSevere Thunderstorm WarningSGFBarry50 min
Jun 18, 12:30 PM CDTSevere Thunderstorm WarningSGFWebster35 min
Jun 18, 12:46 PM CDTSevere Thunderstorm WarningSGFLaclede49 min
Jun 18, 1:16 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory64 min
Jun 18, 1:31 PM CDTSevere Thunderstorm WarningSGFLaclede34 min
Jun 18, 1:39 PM CDTSevere Thunderstorm WarningSGFCedar, Polk36 min
Jun 18, 1:57 PM CDTSevere Thunderstorm WarningSGFMiller33 min
Jun 18, 2:05 PM CDTSevere Thunderstorm WarningSGFDade35 min
Jun 18, 2:37 PM CDTSevere Thunderstorm WarningSGFHickory48 min
Jun 18, 4:25 PM CDTTornado WarningSGFVernon65 min
Jun 18, 4:57 PM CDTTornado WarningSGFSt. Clair63 min
Jun 18, 5:18 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon62 min
Jun 18, 5:23 PM CDTSevere Thunderstorm WarningSGFMorgan32 min
Jun 18, 6:03 PM CDTSevere Thunderstorm WarningSGFHickory47 min
Jun 18, 6:07 PM CDTSevere Thunderstorm WarningSGFCedar48 min
Jun 18, 6:19 PM CDTSevere Thunderstorm WarningSGFBarton51 min
Jun 18, 6:26 PM CDTSevere Thunderstorm WarningSGFCamden49 min
Jun 18, 6:32 PM CDTSevere Thunderstorm WarningSGFPolk48 min
Jun 18, 6:46 PM CDTFlash Flood WarningSGFBarton, Cedar4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.